Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Visible Side Affects
Sep 20, 2003

I have been recently diagnosed with HIV. I have an acceptable CD4 and my Viral load is at the point where I can either wait for treatment or start now. My concern is that if I start treatment now will I have the VISIBLE sideeffects sooner then later? Or do the drugs used for treating HIV have less visible sideaffects then the ones from a few years ago? I have accepted the fact that this is not a death sentance, but am I am not sure if I can handle everyone asking due to visible aspects.

Response from Dr. Young

Visual effects of HIV can be very troublesome, as you correctly point out. I suspect that the ones that you're most disturbed by are the body fat changes (called lipodystrophy). Lipodystrophy is really two syndromes, one of fat loss, called lipoatrophy and the other, of fat accumulation, called lipoaccumulation (aka, buffalo hump, "protease paunch").

While first thought to be entirely the fault of medications, it has become quite clear to researchers (though less to the community) that the "causes" of lipo are many, including both drug- and non-drug risks. Turns out that the non-drug risks probably are the dominant issues-- the length and severity of HIV infection, itself is probably the greatest one that we potentially have some control over. Several studies point out that persons who wait to start therapy with CD4s below 200 appear to have much greater risk, paradoxically, than those who start with higher numbers. Most disturbing is the observation that even with immune recovery and rising CD4s, the risk of lipo seems not to go away; a kind of tatoo of once being immunologically sick.

There are clear drug factors, though, and avoidance of these medication can mitigate the risk posed by the non-drug factors. Most clear are evidence that show that persons taking stavudine (d4T, Zerit)are at increased risk of lipoatrophy. There is debate over whether AZT posses a similar, though much smaller risk. Similarly, protease inhibitor therapy has been associated with increased risk of lipoaccumulation and issues with sugar metabolism.

Treatment approaches for lipo remain less than stellar, though switching persons off of d4T has been shown to result in the restoration of facial and limb fat-- this effect takes a long time. Other cosmetic surgical strategies have been tried with limited, but encouraging success.

So yes, certain drug regimens may permit avoidance, or minimization of the risk of the VISIBLE effects. Remember though that all is not side effects of medications, and some is simply another unfortunate fact of long-term HIV infection.

Good luck. BY



Previous
Starting HAART after 17 years
Next
starting treatment without a positive test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement